Drug-Induced Hyperglycemia and Hypoglycemia, Nonprescription Medications, and Complementary and Alternative Medicine for Diabetes Care
Nigro, Stefanie C., Dang, Devra K., Drug Topics
Prescription and nonprescription products may adversely impact glucose homeostasis, glycemic control, or other aspects of diabetes care. Drug-induced causes of hypoglycemia include insulin, sulfonylureas, and dietary supplements such as aloe vera, ginseng, and ivy gourd to name a few. Conversely, medications such as niacin, corticosteroids, protease inhibitors, and thiazide diuretics are known to cause hyperglycemia. Pharmacists are in a unique position to provide accurate information regarding the effects of prescription and nonprescription medications as well as herbal products to both patients and prescribers. Pharmacists can proactively engage and educate other healthcare providers and patients on how to best manage their medications and engage in safe and effective self-care practices.
Patients with diabetes mellitus typically have concomitant conditions that require one or more prescribed medications. They are also likely to seek out nonprescription and herbal products in the self-management of these conditions. Both prescription and nonprescription products may adversely impact glucose homeostasis, glycémie control, or other aspects of diabetes care such as cardiovascular or renal management. This article provides an introduction to major considerations for drug-induced and dietary supplementinduced glycémie changes and general self-medication management principles in diabetes care.
Drug-induced hyperglycemia and hypoglycemia
The medical literature contains countless articles on drug-induced hyperglycemia and hypoglycemia ranging from case reports to observational and randomized, controlled studies. A multitude of drugs have been reported as being associated with hyperglycemia or hypoglycemia. Many of the published findings, however, are from case reports or uncontrolled studies and many of the patients in these reports have other risk factors for hyperglycemia or hypoglycemia that can confound the determination of whether the adverse reaction is actually drug induced or due to another source. A 2009 systematic review of the literature on drug-induced hypoglycemia found that 164 medications have been reported to be associated with hypoglycemia, but concluded that: "Very low quality evidence substantiates the association between hypoglycemia and the use of numerous nondiabetic drugs."1 A comprehensive review of drug-induced hyperglycemia and hypoglycemia is beyond the extent of this article. An overview of these topics in the management of diabetes is provided herein.
Many chemical agents have been reported to have hyperglycemic effects. Table 1 lists those medications which are commonly prescribed in primary care settings.24 This table, however, is not meant to be an exhaustive list of all medications that can lead to significant hyperglycemia. Similarly Table 2 does not comprise an exhaustive list of medications that can lead to significant hypoglycemia.2·5·6 Both tables are only intended as quick reference guides for the major drugs or drug classes that are commonly encountered in primary care settings, where the majority of patients with diabetes are treated. For example, pentamidine can lead to both hypoglycemia and hyperglycemia by causing insulin release through direct cytotoxic effects on pancreatic beta cells, which leads to significant hypoglycemia initially, followed by hyperglycemia, which may be permanent.2 However, pentamidine is not listed in either table because its main indications are the treatment or prevention of Pneumocystis proved pneumonia (PCP) but other therapeutic options, such as trimethoprimsulfamethoxazole, are preferred over pentamidine for these indications.7 Therefore pentamidine is not listed in either table because it is rarely prescribed in primary care settings.
The duration and severity of drug-induced hyperglycemia varies among medications and among patients. For some drugs the elevation in blood glucose occurs only during the period in which the drug is taken, and the effect dissipates once the drug is eliminated from the body. …